Montana, 2023

Flash Flood in Montana, June 7, 2023

June 7, 2023 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm 8 to 10 miles north/northwest of Reed Point produced heavy rainfall resulting in flash flooding that affected West White Beaver Creek. The flash flood created some log jams and took out some fencing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm 8 to 10 miles north/northwest of Reed Point produced heavy rainfall resulting in flash flooding that affected West White Beaver Creek. The flash flood created some log jams and took out some fencing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 7, 12:59 PM MST, 9 hours 1 minute earlier.

Area forecast discussion, Jun 7, 12:59 PM MST, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Billings MT
159 PM MDT Wed Jun 7 2023

.DISCUSSION...

Through Saturday morning...

Main concern for the short term will continue to be the threat for
flooding/flash flooding as an excessively moist airmass will
persist over the area into the weekend.

Omega block pattern continues this afternoon over the area with a
low over the desert southwest and another over the eastern U.S.
pinching a ridge in between across the northern plains into SC
Canada. As we go through the night tonight the desert low gets
nudged north-northeast from near Las Vegas and up into SE
Oregon/SW Idaho by an approaching upper low off the west coast by
mid day on Friday. Waves of energy moving around the east side of
this low will push the ridge eastward a bit and allow for energy
to work up into our area from the southwest starting tonight and
continuing into the weekend. In the lower levels of the atmosphere
Gulf of Mexico/Plains moisture continues to move up the high
plains and into our area keeping PWAT values elevated near/above
the 95th percentile for moisture this time of year.

Energy working over the area tonight may keep a few showers and
thunderstorms going through sunrise for central zones
(Billings/Roundup).

The addition of upper level support for convection will bring a
better chance for organized convection over the next few days and
the SPC outlook for tomorrow reflects that with a marginal chance
for severe storms. The bigger threat though will be more storms
and the potential for very heavy downpours with them. Storm motion
looks faster at around 15kts tomorrow, but the potential for more
storms moving over the same location, the potential for stronger
storms, and the saturated soils is why the flood watch is in
effect from tomorrow afternoon through early Friday morning,
representing the area with the highest impact potential.

On Friday the focus for the strongest storms/heaviest
precipitation shifts a bit further north, along the Musselshell
River Valley and then southeast across much of SE Montana. Will
still see scattered showers and thunderstorms elsewhere but the
bigger impacts look to give the southwest and south central
portion of the forecast area a bit of a break on Friday.

Musselshell River...the river is trending downward at Harlowton
and Shawmut this afternoon and the Flood Watch for Shawmut has
been dropped. The Lavina Flood Watch continues as the river is
still close to flood stage and yesterdays heavy rain over northern
Stillwater county may still push it over its banks. Will continue
to monitor the trends at this location. Recent report indicates
water is in some adjacent low lands in spots, but no significant
impacts have been reported so far. Chambers

Saturday through Wednesday...

Saturday is the last best heavy rainfall day in the extended. The
model mean for rainfall amounts are still around a half inch to
three quarters of an inch. The higher amounts will shift back
south and west closer to the foothills than Friday. The upper end,
90th percentile values for 24 hour rainfall for Saturday, are
still above an inch and a half. This has trended about a half inch
higher over the last 24 hours. Given the potential rainfall
amounts over the next couple of day, there will continue to be
some flash flood concerns.

After Saturday, ridge two the east will start to break down. This
will shift the flow pattern from the south/southeast pattern
currently, to a little more southwesterly aloft. With the shift
in the winds aloft, the strong moisture fetch out of the Gulf of
Mexico will be reduced, leading to precipitable water values
dropping down in below an inch. They will still remaining
relatively high with the amounts 0.8 to 0.9 inch. Daily rainfall
totals into next week looks to generally be less than a quarter
inch, though the upper 90th percentile is still between a half and
three quarters of an inch. With a little less coverage, a little
more focused on the mountains, and the lower precipitation
values, the threat for flash flooding will be lower. However, with
the all of the widespread rain over the last week or so,
conditions should continue to be monitored as any heavier
rainfall from stronger storms, could still lead to some localized
flooding issues. Reimer

&&

.AVIATION...

Scattered showers and thunderstorms through 06Z, with most of the
activity over the mountains until closer to 00Z then this activity
will become more widespread on the plains. Thunderstorms could
produce heavy downpours, localized MVFR-IFR conditions and gusty
winds. Mountains obscurations will be common with this activity.
Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 059/080 057/080 060/072 057/076 055/078 055/079 057/078
    57/T    77/T    79/T    65/T    25/T    45/T    34/T
LVM 054/076 052/078 052/073 053/074 052/074 051/077 053/076
    59/T    85/T    68/T    67/T    48/T    56/T    46/T
HDN 059/084 057/082 059/073 055/077 054/080 053/081 055/080
    56/T    66/T    79/T    54/T    24/T    45/T    34/T
MLS 064/089 063/084 061/074 055/077 055/082 057/083 058/081
    33/T    47/T    77/T    21/U    11/U    23/W    33/T
4BQ 060/087 060/082 060/071 053/075 054/079 054/080 056/080
    23/T    47/T    78/T    42/W    12/W    34/T    34/T
BHK 060/089 060/083 057/075 050/076 049/080 052/082 055/081
    12/T    47/T    74/T    10/U    01/U    22/W    22/T
SHR 054/081 053/078 054/071 051/074 048/076 049/077 051/076
    46/T    56/T    58/T    65/T    25/T    45/T    34/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from Thursday afternoon through late
      Thursday night FOR ZONES
      29>31-34-40-42-56>58-63>68-138-139-141-169>173-228-235.
WY...Flood Watch in effect from Thursday afternoon through late
      Thursday night FOR ZONES 198-199.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 7, 5:45 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Billings MT
645 PM MDT Wed Jun 7 2023

MTZ056-080130-
Red Lodge Foothills MT-
645 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of west central Carbon
County through 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Red Lodge, moving northwest at 10 mph.

HAZARD...Penny size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Roscoe and Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4523 10940 4524 10948 4526 10953 4528 10954
      4527 10956 4528 10958 4529 10957 4530 10960
      4532 10959 4545 10938 4545 10935 4523 10923
      4520 10932
TIME...MOT...LOC 0045Z 148DEG 7KT 4526 10936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vertz
Special weather statement, Jun 7, 5:53 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Billings MT
653 PM MDT Wed Jun 7 2023

MTZ032-080130-
Custer MT-
653 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of west central Custer
County through 730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Miles City. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail with heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Custer
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Motorists
on I-94 should prepare for rapidly changing conditions.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4630 10589 4629 10598 4633 10606 4646 10612
      4645 10586
TIME...MOT...LOC 0052Z 197DEG 2KT 4635 10598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Arends
Special weather statement, Jun 7, 6:42 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Billings MT
742 PM MDT Wed Jun 7 2023

MTZ056-066-080230-
Beartooth Foothills MT-Red Lodge Foothills MT-
742 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southwestern
Stillwater and west central Carbon Counties through 830 PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Absarokee, or 14 miles northwest of Red Lodge, moving
northwest at 10 mph.

HAZARD...Penny size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Roscoe, Fishtail, Luther and Dean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4539 10973 4549 10949 4547 10950 4546 10946
      4545 10946 4542 10944 4543 10943 4543 10942
      4530 10936 4524 10946
TIME...MOT...LOC 0142Z 148DEG 7KT 4533 10947

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vertz
Special weather statement, Jun 7, 7:07 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Billings MT
807 PM MDT Wed Jun 7 2023

MTZ066-141-172-080230-
Melville Foothills MT-Beartooth Foothills MT-Northern Sweet Grass MT-
807 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of central Sweet Grass
County through 830 PM MDT...

At 806 PM MDT, Doppler radar was tracking a strong thunderstorm over
Big Timber, moving northwest at 10 mph.

HAZARD...Half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Big Timber and Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4579 10971 4563 11004 4591 11018 4606 10983
TIME...MOT...LOC 0206Z 148DEG 7KT 4585 10990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Vertz
Special weather statement, Jun 7, 7:30 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Billings MT
830 PM MDT Wed Jun 7 2023

MTZ141-172-080300-
Melville Foothills MT-Northern Sweet Grass MT-
830 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northwestern Sweet
Grass County through 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm over
Big Timber, moving northwest at 5 mph.

HAZARD...Half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Sweet
Grass County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4586 10983 4586 10996 4580 11003 4580 11027
      4606 10993
TIME...MOT...LOC 0230Z 114DEG 5KT 4587 10997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Vertz
Special weather statement, Jun 7, 8:29 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Billings MT
929 PM MDT Wed Jun 7 2023

MTZ068-172-080415-
Melville Foothills MT-Crazy Mountains MT-
929 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northwestern Sweet
Grass County through 1015 PM MDT...

At 928 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Big Timber, moving north at 5 mph.

HAZARD...Half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Sweet
Grass County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4595 10999 4595 11017 4621 11027 4621 10994
TIME...MOT...LOC 0328Z 175DEG 6KT 4600 11008

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Vertz

The radar

The Billings radar (KBLX), 78 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sweet Grass

When
June 7, 10:00 PM MST
Where
Sweet Grass County, 9.88 mi NE of Greycliff to 8.92 mi ENE of Greycliff
Cause
Heavy Rain
Reported by
Public
Coordinates
45.850, -109.610

A thunderstorm 8 to 10 miles north/northwest of Reed Point produced heavy rainfall resulting in flash flooding that affected West White Beaver Creek. The flash flood created some log jams and took out some fencing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102005.